Background: Eptifibatide is a glycoprotein (GP) IIb/IIIa inhibitor used globally, but there is little information on overdose. We report a case of eptifibatide overdose with no consequence to the patient. Methods: We searched for eptifibatide overdose on PubMed, British National Formulary, Thomson Micromedex, EudraPharm, Toxbase, and the Medicines and Healthcare products Regulatory Agency and Food and Drug Administration websites. Results: In clinical trials, overdose occurred in 17 cases with no adverse events including bleeding. In case reports, prolonged infusions of eptifibatide were associated with gastrointestinal bleeding and thrombocytopenia. In animal studies, eptifibatide was not lethal but induced dyspnea, ptosis, cerebellar dysfunction, hypotonia and petechial hemorrhages. Eptifibatide side effects including chest pain, bradycardia, angioedema and hypotension may occur in patients with overdose. Alveolar hemorrhage should be suspected in patients with hemoptysis, dyspnea or new infiltrates on chest X-ray. Management of overdose requires discontinuation of eptifibatide, monitoring for bleeding and waiting for clearance (primarily renal). Normalization of hemostasis occurs rapidly and coronary bypass surgery performed within 2 hours of eptifibatide discontinuation did not have excess bleeding. Eptifibatide clearance is delayed in renal failure and in one report hemodialysis normalized hemostasis. Platelet transfusion is appropriate in cases of acute thrombocytopenia, a side effect of eptifibatide. If the platelet count is normal, transfusion of platelets does not help as drug molecules overwhelmingly outnumber GP IIb/IIIa receptors. Desmopressin reversed platelet dysfunction caused by eptifibatide in healthy volunteers but is untested in patients. Conclusion: Available data suggest that eptifibatide overdose is rare and can be managed conservatively.
- Acute coronary syndrome
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine